Author(s): Pham CP, de Feiter PW, van der Kuy PH, van Mook WN
Abstract Share this page
Abstract OBJECTIVE: To describe a patient who developed torsade de pointes while being treated with fluconazole. CASE SUMMARY: A 33-year-old woman with a 5 year history of systemic lupus erythematosus was admitted to the intensive care unit because of respiratory insufficiency due to Candida albicans pneumonia. Therapy with intravenous fluconazole 200 mg/day, with dose later adjusted according to her renal function, was started. Prolongation of the QTc interval and torsade de pointes occurred. Initially, domperidone, which had been initiated the day before fluconazole, was suspected as the possible cause and was discontinued; ultimately, both drugs were discontinued. However, torsade de pointes recurred several weeks later when the patient was treated with fluconazole for a second time and disappeared again on withdrawal of the drug. According to the Naranjo probability scale, this adverse reaction was highly probable. DISCUSSION: The risk of torsade de pointes does not correlate in a linear fashion with prolongation of the QTc interval, but an interval beyond 500 msec is considered a significant risk factor. Given that both fluconazole and domperidone are metabolized by the cytochrome P450 system, they may intensify each other's proarrhythmic effects, particularly in patients with concurrent renal dysfunction. These risks are of particular concern in patients whose baseline QTc interval is prolonged for any reason. CONCLUSIONS: From the case history, as well as use of the Naranjo scale, we concluded that fluconazole was the highly probable cause of the development of torsade de pointes in our patient.
This article was published in Ann Pharmacother
and referenced in Journal of Clinical Toxicology